herceptine anyone on this?

I am going on herceptine in 2 weeks time ..1 year every 3 weeks i have been told the side effects can be as bad as chemo? is this right. i was hoping to go to work after the treatment. i have managed 1 week out of every 4 working on the FEC and the TAX chemo, and was hoping the effects of herceptine would enable me to work more. any help please ty

  • Hi I also had FEC and Taxotere chemo, 4 cycles of each and found it to be horrendous. I really struggled the whole of the six months. This was in 2007. I then went onto Herceptin for a year. I didnt have any side effects on this and was told you dont normally get any anyway. Obviously they give you a rundown of possible side effects but as I said I didnt get any. Didnt even know I had it if I'm honest. Occasionally I would get a very slight headache for a couple of days after treatment but this is tolerable.

    Will you be having MUGA scans or a similar heart scan during treatment? Herceptin can affect your heart which I am sure they have told you, my heart was affected and I had to have breaks from treatment but I didnt experience any symptoms from this. Plus it always recovered.

    I am back on Hercpetin now as my cancer has returned and I have had 4 cycles so far. Again my Muga has lowered and I had a headache after this treatment. Also had a bit of a skin rash on my left arm but it isnt bad. On the whole it is a nice treatment, for want of a better word.

    Good luck with it all

    Love Chrissixxx

  • MUGA? not been told about this, said i have to have a echocardiograme maybe this is the same scan. I have to have this a week before the herceptine starts. i am sorry your cancer has return, hopefully  things will work out for the best, keep positive, i have been told it make a difference. x x x thanks for the repy to my question i am feeling a little better about the herceptine now, will see how it goes ty again x 

  • Hiya Red Dragon

    I've been on Herceptin for 18 months (the "normal" dosage) and have now been told I'll be on it "forever".  And I'm thrilled!  It's a marvellous drug, provided you have no allergic reaction (which very, very few people do) and it is a life saver for we HER2 positive breast cancer patients.  It's basically a containment strategy - it prevents the evil cells from reproducing themselves by coating them with a kind of "suit of armour" and stopping them from sending out the wrong signals.  

    The only long-term problems identified so far are what Chrissie mentioned - it can damage your heart.  But your regular echocardiograms [which take 20 mins once every 3 months] will monitor this and there are ways around it.  Otherwise, side-effects are NOTHING compared to chemo.  I've had small rashes on my body and a bit of (controllable) tiredness, but otherwise, nothing of note.  Although I have Stage IV breast cancer, I am leading a normal life.  This includes work, provided you can take off one day every 3 weeks.   I really, really, hope you benefit as much as I have from this. 

    It's a new drug.  My oncol said, when I asked her what "forever" meant, that her record was a patient who had lived for 7 years with no problems on Herceptin.  But, she added,  it has only been around for 7 years, so who knows how long you can go on??  Lots of amazing women (some of whom are around on this site) fought to have it accepted by their PCT's as it is still pretty expensive.  And thanks to them, it's saved the lives of thousands of wives, mothers, kids (25-years olds in my suite!) and boring single career type women like me. 

    All the very best and again, I do hope that like me, you're only facing a pinprick and 1.5 hours out of your life every 3 weeks for as long as it takes

    Cat xx

     

  • Hi Red Dragon, i've had 3 herceptin and it is nothing like chemo. I had 6 FEC and also found it awful after that everything else is a breeze. I had echo 1st and it was fine. M y only problem with herceptin is that it has made my asthma worse but seeing oncologist soon and see what he says. So don't worry its a good drug and i'm thankful i'm having it.

    Take care love Karen x

  • I had Herceptin after my most recent bout of cancer. I did (and do) have side effects, but that could be because chemotherapy has made me sensitive to any teeny tiny thing! I was told there were no side effects, but suffered bone pain, nausea, and extreme fatigue. I did not have any of the other post chemotherapy drugs, as the first three tumours were triple negative and the last two only faintly positive. I am very very nervous about new drugs as I react so badly to Everything! 

    Pennymoon

    Breast cancer twice, 12 years apart...still breathing in spite of it all!